A number of children in Spain have had abnormal hair growth similar to “werewolf syndrome” after receiving incorrect medication, officials say.
Seventeen cases have been reported in Cantabria, València and Granada.
The children developed the symptoms after receiving medicine for a stomach condition that contained a drug used to treat alopecia, health regulators said.
“My son’s forehead, cheeks, arms, legs and hands were covered with hair… it was very scary,” one mother said.
Following an investigation by the Spanish health regulator Aemps, the source of the condition was traced to a formula issued to parents to treat gastroesophageal reflux disease – a muscle condition that affects acid reflux from the stomach – in their young children.
A supply of what was thought to be omeprazole was found to contain minoxidil, an ingredient that stimulates hair growth, the regulators said.
A report published on the Aemps website said the medicine had been distributed by a pharmaceutical company in the Málaga region of Spain.
Early cases were reported in July and the product was withdrawn from the market.
On Wednesday, Spain’s health ministry said that a batch of the hair treatment formula had been incorrectly labelled and had become mixed up with the stomach drug medication due to an “internal error”.
The pharmaceutical company’s distribution centre remains closed while the investigation continues.
The children’s symptoms are expected to improve within weeks as the excess hair falls out, parents have been told.
‘Stop giving it to her’
Speaking to Spanish newspaper El Mundo, one young mother, named only as Amaya, said she panicked when her 22-month-old daughter “began to grow hair on her face” earlier this year.
Amaya immediately contacted a paediatrician and explained that she had been feeding her daughter a syrup, which she was told was omeprazole, for a stomach complaint.
She was then told to stop administering the medicine, but to “keep the bottle in the fridge” so that it could be collected and analysed. It was later found to contain minoxidil.
Another child, Uriel, was just six months old when he started to grow thick hair all over his body, developing “adult’s eyebrows”, his mother Angela Selles told El País.
“It was very scary because we didn’t know what was happening to him,” she said. Uriel was receiving the same syrup treatment at the time.
Giving the infants minoxidil created an appearance of hypertrichosis, also known as “werewolf syndrome”, a rare condition that causes excessive thick hair growth over the body, often in unusual places, such as the face.
Ten babies have been affected in Cantabria in northern Spain, four in the southern Andalusia region and three in Valencia in the east, according to reports.